Chapter 19 Toxicology

Card Set Information

Author:
hiker0001
ID:
268314
Filename:
Chapter 19 Toxicology
Updated:
2014-03-29 18:05:50
Tags:
Toxicology
Folders:

Description:
Chapter 19 Toxicology
Show Answers:

Home > Flashcards > Print Preview

The flashcards below were created by user hiker0001 on FreezingBlue Flashcards. What would you like to do?


  1. Treatment for the ingestion of poisonous plants includes all of the following EXCEPT:
    A. assessing the patient's airway and vital signs.
    B. administering activated charcoal.
    C. prompt transport.
    D. taking the plant to the emergency department.
    B. administering activated charcoal.
    (this multiple choice question has been scrambled)
  2. Which of the following is a frequently abused synthetic opioid?
    A. Heroin
    B. Morphine
    C. Meperidine (Demerol)
    D. Codeine
    C. Meperidine (Demerol)
    (this multiple choice question has been scrambled)
  3. A person who has been using marijuana rarely needs transport to the hospital.  Exceptions may include all of the following EXCEPT a patient who is:
    A. hallucinating
    B. paranoid
    C. intoxicated
    D. very anxious
    C. intoxicated
    (this multiple choice question has been scrambled)
  4. Signs and symptoms of chlorine exposure include all of the following EXCEPT:
    A. cough
    B. chest pain
    C. rales
    D. wheezing
    C. rales
    (this multiple choice question has been scrambled)
  5. How much activated charcoal is given to an adult?
    25 to 50 g
  6. Ringing in the ears is associated with an overdose of:
    A. ethylene alcohol
    B. acetaminophen
    C. aspirin
    D. methyl alcohol
    C. aspirin
    (this multiple choice question has been scrambled)
  7. A 3-year-old female ingested several leaves from a plant in the living room. The child's mother is not sure what type of plant it is,
    stating that she bought it simply because it was pretty. After completing your initial assessment of the child, you should:
    A. contact the regional poison control center.
    B. induce vomiting with syrup of ipecac.
    C. immediately transport the child to the hospital.
    D. administer 25 g of activated charcoal.
    A. contact the regional poison control center.
    (this multiple choice question has been scrambled)
  8. You are dispatched to a local nursery for a 39-year-old female who is sick. When you arrive, you find the patient lying on the floor.
    She is semiconscious, has copious amounts of saliva coming from her mouth, and is incontinent of urine. You quickly feel her pulse and note that it is very slow. Initial management for this patient should include:
    A. performing a rapid secondary assessment.
    B. requesting a paramedic to give her atropine.
    C. assisted ventilation with a bag-mask device.
    D. thoroughly suctioning her oropharynx.
    C. assisted ventilation with a bag-mask device.
    (this multiple choice question has been scrambled)
  9. Your primary responsibility to the patient who has been poisoned is to ____ that a poisoning has occurred.
    recognize
  10. ____ can be the most worrisome in terms of treatment.  It is difficult to remove or dilute the poison.
    Injection
  11. When a large amount of material has been spilled on a patient, flood the affected part for at least __ minutes.
    20
  12. If the patient has a chemical agent in the eyes, irrigate them quickly and thoroughly for at least __ to __ minutes for acid substances and __ to __ minutes for alkalis.
    • 5 to 10
    • 15 to 20
  13. Three contraindications for activated charcoal:
    • Ingestion of an acid, an alkali, or a petroleum product
    • Decreased level of consciousness and cannot protect their airway
    • Unable to swallow
  14. The usual dose for an adult or child is __ g of activated charcoal per kilogram of body weight.
    1
  15. Bloody vomit
    hematemesis
  16. Patients in alcohol withdrawal may experience frightening hallucinations, or ____ ____ (DTs).
    delirium tremens
  17. ____ are CNS depressants and can cause severe respiratory depression.  Pinpoint pupils are the most commonly accepted sign of abuse.
    Opiates
  18. The only effective antidote for opiate overdose is certain narcotic antagonists such as:
    naloxone (Narcan).
  19. Sedative-hypnotic drugs include these two types:
    • barbituates
    • benzodiazepines
  20. A benzodiazepine antidote may be administered in the hospital.  It is called ____ and is given intravenously.
    flumazenil
  21. -____ ____ solvents can make the heart hypersensitive to the patient’s own adrenaline
    -Even the action of walking may cause a fatal ventricular arrhythmia
    -Use a stretcher to move the patient, give oxygen, and transport the patient to the hospital
    Halogenated hydrocarbon
  22. ____ are CNS stimulants that mimic the effects of the sympathetic (fight-or-flight) nervous system.
    Sympathomimetics
  23. Marijuana use rarely necessitates transport to the hospital.  The exception is for a patient who is (three things):
    • hallucinating
    • very anxious
    • paranoid
  24. The classic picture of a person who has taken too much of an ____ medication is “hot as a hare, blind as a bat, dry as a bone, red as a beet, and mad as a hatter.”
    anticholinergic
  25. ____ are medications that have properties that block the parasympathetic nerve.
    Anticholinergics
  26. -These include “nerve gases” designed for chemical warfare, insecticides, and some types of wild mushrooms
    -These agents overstimulate normal body functions that are controlled by the parasympathetic nerves
    Cholinergic agents
  27. The signs and symptoms of cholinergic drug poisoning are easy to remember with the mnemonic DUMBELS:
    • Defecation
    • Urination
    • Miosis (constriction of the pupils)
    • Bronchorrhea (discharge of mucus from the lungs)
    • Emesis
    • Lacrimation (tearing)
    • Salivation
  28. The signs and symptoms of cholinergic drug poisoning are easy to remember with the mnemonic SLUDGE:
    • Salivation
    • Lacrimation
    • Urination
    • Defecation
    • GI (gastrointestinal) irritation
    • Eye constriction/emesis
  29. The most severe form of toxin ingestion in food poisoning is:
    botulism.
  30. Treatment of poison focuses on support. The EMT must assess and maintain the ABCs, being sure to:
    A. monitor the patient's level of consciousness
    B. monitor the patient's temperature
    C. monitor the patient's breathing
    D. monitor the patient's pulse
    C. monitor the patient's breathing
    (this multiple choice question has been scrambled)
  31. Signs and symptoms of sympathomimetics include all of the following except:
    A. tachycardia
    B. hypertension
    C. hyperthermia
    D. pinpoint pupils
    D. pinpoint pupils
    (this multiple choice question has been scrambled)

What would you like to do?

Home > Flashcards > Print Preview